Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 16, 2001

Hypoglycemia

advertisement
Question from :

From, USA:

I was browsing the Children with Diabetes site and saw a question that you answered regarding a young lady’s stomach cramps and diarrhea after treating nighttime hypoglycemia. I wanted to mention another likely cause, “dumping syndrome”. It is possible this young woman has an irritable bowel, and after ingesting a bolus of sugar, her colon spasms, dumping water into her colon and causing the symptoms she describes. This is a common IBS [irritable bowel syndrome] problem.

Answer:

Thank you for your suggestions, although, as I am sure you can imagine, it is difficult to offer specific solutions in an e-mail when you only have a very brief outline of a complex clinical problem.

In this instance, even though IBS does indeed occur in children, it seemed to me that the diarrhea was rather specifically linked to the early morning hypoglycemia, a symptom that really doesn’t seem to be linked to IBS. Obviously, in someone who has diabetes, the first step is to deal with the hypoglycemia and to see if that alleviates the diarrhea. If the problem then persisted. then I thought that it would most likely be due to an autonomic enteropathy which can, of course, be triggered by hypoglycemia.

DOB